Acetaminophen and children: Why dose matters
An acetaminophen overdose is serious — and it can happen easier than you might think. Here's how to protect your child.By Mayo Clinic Staff
Acetaminophen (Tylenol, others) has long been a standard remedy for fever and pain in children. It's effective and available without a prescription. But, in excess, it can be harmful. Here's what you need to know about acetaminophen overdoses and children.
What might cause an acetaminophen overdose?
An acetaminophen overdose can happen in the blink of an eye. Consider these scenarios:
- You're in a hurry. You might unknowingly give your child too much acetaminophen if you misread the instructions or if you don't carefully measure the medication. Or you may give two doses too close together if you don't realize that another caregiver has already given your child a dose.
- You combine medications. If your child has various cold symptoms, your instinct might be to combine acetaminophen with an over-the-counter remedy. If the remedy contains acetaminophen, this can result in a dangerously high dose. Also, cough and cold medicines should be avoided in children younger than age 6 due to possibly serious side effects.
- You use the wrong formulation. You might cause an overdose if you give your child adult acetaminophen instead of a children's formulation.
- You decide that more is better. If you're not satisfied with the performance of the recommended dose of acetaminophen, you might increase the dose or its frequency and cause an accidental overdose.
- Your child mistakes the medication for candy or juice. Overdoses often occur when a child mistakes acetaminophen for something safe to eat or drink. This can happen when an adult leaves the bottle open or within a child's reach after using medication.
What are the recommended acetaminophen doses?
If you give your child acetaminophen, read the product label carefully. It can help you determine the correct dose based on your child's current weight. Generally, doses can be repeated every four hours, but shouldn't be given more than five times in 24 hours.
What happens if the acetaminophen dose is too much?
Too much acetaminophen can cause stomach irritation within hours and liver damage within a few days.
Call Poison Help at 800-222-1222 or go to www.poison.org in the United States. Or seek emergency care if you're concerned about a possible acetaminophen overdose or notice early signs or symptoms of an overdose. These may include nausea, vomiting, lethargy and right upper abdominal pain. If possible, note the strength or concentration of acetaminophen in the product to help poison control or the emergency responders assess your child. If you seek medical help, take the medication bottle with you.
In the hospital, a child with an acetaminophen overdose will have a blood test to determine if the concentration in his or her blood is toxic. If necessary, an antidote might be given to reverse the effects of the acetaminophen.
How can an acetaminophen overdose be prevented?
Before you give your child acetaminophen, consider whether your child needs it. For example, the main goal of treating a child who has a fever is to improve comfort — not to normalize the body temperature. In addition:
- Know your child's current weight. Follow the directions and weight-based dose recommendations printed on medication labels.
- Use the measuring device that comes with your child's medication. Don't use household teaspoons — which can vary in size — to measure liquid acetaminophen.
- Don't give your child acetaminophen when he or she is taking other medications containing acetaminophen.
- Don't give your child adult formulations of acetaminophen.
- Securely replace child-resistant caps after using medication.
- Store all medication in its original container out of your child's reach.
Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent serious problems.
June 30, 2022
Children’s health information and parenting tips to your inbox.
Sign-up to get Mayo Clinic’s trusted health content sent to your email. Receive a bonus guide on ways to manage your child’s health just for subscribing.
ErrorEmail field is required
ErrorInclude a valid email address
To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.
Thank you for subscribing
Our e-newsletter will keep you up-to-date on the latest health information.
Something went wrong with your subscription.
Please try again in a couple of minutes
See more In-depth
- Heard K, et al. Clinical manifestations and diagnosis of acetaminophen (paracetamol) poisoning in children and adolescents. https://www.uptodate.com/contents/search. Accessed Feb. 24, 2022.
- Altman T, et al., eds. Fever. In: Caring for Your Baby and Young Child: Birth to Age 5. 7th ed. American Academy of Pediatrics; 2019.
- Acetaminophen poisoning. Merck Manual Professional Version. https://www.merckmanuals.com/professional/injuries-poisoning/poisoning/acetaminophen-poisoning. Accessed Feb. 24, 2022.
- Heard K, et al. Management of acetaminophen (paracetamol) poisoning in children and adolescents. https://www.uptodate.com/contents/search. Accessed Feb. 24, 2022.